if narcan doesn’t harm people who aren’t ODing, why do paramedics wait before administering another dose?

335 viewsOther

The only reasonable explanation I can think of is ability

In: Other

11 Answers

Anonymous 0 Comments

[removed]

Anonymous 0 Comments

We as medics will wait because.. 1. We need to make sure it’s an opioid overdose, and not a different type of substance, so we need to see if the patient is responding to the first dose given. 2. We don’t actually want to completely bring them out of the ‘high’ we just want to counteract the overdose enough that they are breathing adequately but not too much that they come up swinging at us due to brain hypoxia(symptoms of hypoxia is confusion and aggression). And 3. like any medication, there’s preferred therapeutic levels we need to reach and it’s best practice and more likely better efficacy if we queue the dose every 5 minutes, versus just giving them a whole bunch of doses all at once.

Hope this helps!

Anonymous 0 Comments

The side effects of Narcan, according to HealthLine, include headaches, muscle spasms, and “pain in your bones”. Keeping those to a minimum sounds pretty awesome, and so unless the person is rapidly shuffling off this mortal coil it makes sense to go easy with the Narcan. 🙂

Also, some people are allergic to it, so after the first dose it makes extra-good sense to pause and watch for signs of anaphylaxis before going any further.

*[Edit: They’re waffling about the allergic reaction; they say allergies have been reported, but the clinical studies on Narcan didn’t observe any, so listing that might just be an “abundance of caution” thing.]*

Anonymous 0 Comments

Because either it helps, or it doesn’t. If it helps, you’ll dose according to response. If it doesn’t, look for something else.

Anonymous 0 Comments

Because it puts people in immediate withdraw, which puts them in an insane amount of misery and they often start thrashing and hitting people.

They will do it to the point of hurting themselves or anyone around them.

Anonymous 0 Comments

Narcan’s purpose in EMS is to help the patient breathe on their own by reversing the effects of the opiates. But there are also other tools we can use to manage the airway and breathe for the patient until they get their respiratory drive back, so it’s not absolutely critical that we have to go hard on the narcan.

As mentioned by others, narcan can put someone into a crisis from acute withdrawal. This can be *terrible* if not anticipated and the patient treated safely. So sometimes you need a calm head and just go in small doses while managing the airway and respiratory manually.

Anonymous 0 Comments

The idea is to restore respiration rate and SpO2 to normal ranges without completely pulling them out of it. Narcan essentially rips the opiates/opioid off the receptor, putting them into immediate withdrawal.  People typically don’t like that and will often become violent because you “ruined” their high, nevermind the fact that you just saved their life.  If you’ve ever had a battle royale with a pissed off junkie in the back of a tin can on wheels going 70MPH, you’d understand why we don’t want that.  I assure you, it is not fun.  

What we do, at least for the services I’ve worked for, is instead of administering a full 2mg dose, we would titrate it up by 0.2mg doses until the patient is capable of breathing adequately on their own.  This could be 0.2mg or 0.8mg or 1. 4mg.  just depends on the patient and circumstances.

Anonymous 0 Comments

Everything is harmful if you give someone too much of it. For some people, one dose is all they need. Given the side effects, you really don’t want to overdo it.

Anonymous 0 Comments

The biggest problem with opioid overdose is that it causes decreased respiratory effort by the patient. This means they are not breathing very frequently or not breathing at all. If the medics are able to breath for the patient (for example, bag-valve-mask, intubation, etc.) then the patient is going to be fine.

At this point, in theory, they should still give naloxone, but sometimes they will wait because they are breathing for the patient and giving naloxone is just going to reverse the overdose which will either 1) cause the patient to wake up kicking and screaming or 2) cause withdrawal which is very very uncomfortable for the patient or both.

Medics don’t like being punched in the face, and patients don’t like sweating profusely and diarrhea etc.

Anonymous 0 Comments

In EMT school, our instructor often joked that crews will give half the dosage on scene and the other half when a couple minutes away from the hospital. People can [get combative when they come out of a high](https://youtu.be/FUwF75X-oz0?si=GaoXvuTYmcUztsLL) so letting the full dose hit in the hospital means more people who can restrain the patient. Also means we don’t have to convince someone who doesn’t want to go to the hospital even though they’re in a life-threatening situation or restrain them when they start thrashing around in the back of the rig.

Another thing is EMTs and other basic life support responders use a preset 2-4mg spray. Paramedics are allowed to titrate the dosage in 0.4mg increments instead, letting them control how much needs to be given. Takes some time but it’s best to use the minimum amount of medicine needed to get someone breathing adequately rather than putting them through a ton of pain.